Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 88, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2024, 8:13 AM EDT for 4 counties in North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2024, 8:13 AM EDT (12:13 UTC)
- Expired
- May 27, 2024, 9:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:08 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 27, 7:08 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 708 AM EDT Mon May 27 2024 .SYNOPSIS... Unseasonably warm and humid airmass will continue unsettled conditions through tonight. A series of cold fronts will move through central NC through mid week with high pressure building overhead for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 415 AM Monday... ...There is a level 2 risk for severe storms today with another unseasonably warm and humid airmass in place... A pair of MCVs within the remnants of the MCS that moved through late last night is working its way through eastern NC with its trailing stratiform rain exiting the forecast area. Over the western Piedmont and Sandhills, scattered showers and isolated thunderstorms have developed where an area of enhanced 925-850mb moisture transport and WAA overlaps with a plume of 1000-1500 J/kg MUCAPE. Hi- Res guidance has done a fairly good job with this regime and is forecast to lift northeast through the Piedmont into the mid morning hours. Upstream over the lower Ohio and Tennessee Valley, an MCS is moving ESE with its apex along the SBCAPE gradient stretching from near Morristown TN into the southern Piedmont. Observational trends have begun to show gradual weakening of this system and nearly all Hi-Res guidance weakens this complex even further as it traverses the southern Appalachians towards daybreak. The remnant cold pool may initiate scattered showers and storms near the Triad shortly after sunrise within a moist and unstable airmass in place. There will likely still be some surface stability in place, but there will be sufficient elevated instability to tap into if the cold pool is deep/strong enough. This regime will track eastward through central NC with greatest coverage expected across the northern half tied to an MCV from weakening convection upstream. Beyond 15z, upscale growth in deeper convection will become increasingly possible especially over the Coastal Plain where weakening MLCIN will allow for any ongoing showers/storms to tap into 1500-2500 MLCAPE, 35-45 kts of 0-6km shear, and 150-250 0-3km SRH, resulting in increased organized convection. Whether this occurs within the forecast area or just to the east remains uncertain, but the best chance will be along and east of the US-1 corridor. These storms would be capable of all hazards including damaging winds, large hail, and an isolated tornado. This regime should shift east by early afternoon with a second rounds of storms possible within its wake. This round remains fairly uncertain given it depends on the ability for the boundary layer to recover enough to overcome drier air punching in aloft and stronger 500mb flow shifting east into eastern NC. If the airmass is able to recover or if the first round fails to materialize, the second round would additionally be capable of all hazards from the mid afternoon into the early evening hours before shifting east of the forecast area. A cold front is expected to move through the area early Tues morning, but the cooler air most likely will not make it completely through central NC before daybreak with another night in the mid/upper 60s to low 70s expected. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 305 AM Monday... Aloft, a s/w should track through SC Tue then out over the Atlantic Tue night as the base of the trough moves over central NC. Meanwhile at the surface, the cold front should be over the NC Piedmont by daybreak Tue, then continue eastward through the area through the day and offshore Tue night. Expect NW flow in the wake of the front Tue, however the arrival of cooler air may be delayed until Tue night. Cannot rule out a shower/storm over the southern/central Coastal Plain on Tue ahead of the cold front, but that activity will move out with the passage of the front and dry weather is expected area-wide Tue night. Highs Tue should generally range from low/mid 80s north and northwest to upper 80s south and southeast. Lows Tue night will depend on the arrival of cooler air, but for now expect upper 50s north to low/mid 60s south. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 230 AM Monday... An upper level trough will amplify as it progresses eastward over and through the mid-Atlantic and Carolinas. Several s/w disturbances will pass over the area as they swing through the trough, however for now they still appear relatively moisture-starved. The trough should shift offshore over the weekend, with the sub-tropical ridge slowly progressing eastward through the area behind it. At the surface, with the cold front offshore by early Wed, a trough may linger over central NC Wed before cool high pressure builds in from the west Wed night through Fri. The high should be over central NC Fri night/Sat. Forecast confidence decreases beyond Sat as model solutions diverge. For now, expect largely dry weather through Sat night, although will have to keep an eye on the passing s/w disturbances for potential precipitation development. Temperatures should be near normal for Wed, then near to below normal through the remainder of the forecast period. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 700 AM Monday... Scattered to numerous showers have developed in multiple waves, the first moving just north of RWI with the second just now developing over the southern Piedmont and will track towards RDU through roughly 15z. Expect mostly showers with isolated thunder, but given the moist and unstable regime, have opted to TEMPO thunder given how easily this has been achieved in some convection this morning. A decaying MCS and outflow is currently traversing the southern Appalachians and working its way into the western Piedmont. Model guidance has continued to struggle with how this will impact GSO/INT so have kept status quo with TEMPO storm potential. Intensification is possible with eastward extent through the early afternoon, but unmodeled showers across the southern Piedmont may add complexities to the afternoon forecast. Southwesterly surface winds will become gusty by late morning at all TAF sites with gusts up around 25 kts. Afternoon showers and storms will again be possible, but will largely be dependent on the activity from earlier convection. Overnight fog/stratus may be possible, best chance FAY/RWI, ahead of a cold front approaching from the NW. Outlook: The first of several cold fronts will move through late Mon night into Tues morning with high pressure building in behind and VFR conditions expected through Fri. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Swiggett NEAR TERM...Swiggett SHORT TERM...KC LONG TERM...KC AVIATION...Swiggett
Hazardous weather outlook, May 27, 4:41 AM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 441 AM EDT Mon May 27 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 441 AM EDT Mon May 27 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Slight risk, level 2 of 5, of severe storms today. Scattered to numerous showers and storms are possible, with the greatest threats expected along and east of the US-1 corridor. Some storms may be severe and be capable of all hazards including damaging wind gusts, large hail, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 27, 6:57 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
657 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Dmg 1 SSE Broadway 35.45N 79.05W
05/26/2024 Lee NC Utility Company
A tree was blown down onto powerlines along
S. Main St. near Stevens Ave. Time
estimated.
&&
10Local storm report, May 27, 7:00 AM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
700 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Tstm Wnd Dmg 3 WNW New Hill 35.70N 78.94W
05/26/2024 Wake NC Utility Company
A tree was blown down onto powerlines along
New Hill Olive Chapel Rd near Humie Olive
Rd. Time Estimated.
&&
10Local storm report, May 27, 7:03 AM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
703 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM Tstm Wnd Dmg 4 SSW Fuquay-Varina 35.54N 78.82W
05/26/2024 Harnett NC Utility Company
A tree was blown down onto powerlines along
US-401 near Rawls Church Rd. Time estimated.
&&
10Special weather statement, May 27, 7:17 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
717 AM EDT Mon May 27 2024
NCZ010-011-271200-
Warren NC-Halifax NC-
717 AM EDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT WARREN AND NORTHWESTERN HALIFAX
COUNTIES THROUGH 800 AM EDT...
At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Warrenton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Medoc Mountain
State Park, Afton, Lake Gaston, Wise, and Southpointe And Morningstar
Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3654 7790 3651 7790 3650 7782 3648 7776
3649 7771 3648 7768 3648 7764 3619 7787
3620 7800 3626 7818 3642 7830 3655 7819
TIME...MOT...LOC 1117Z 231DEG 24KT 3640 7812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 27, 7:37 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
737 AM EDT Mon May 27 2024
NCZ008-024>026-041-271215-
Franklin NC-Durham NC-Wake NC-Granville NC-Orange NC-
737 AM EDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ORANGE...SOUTHERN
GRANVILLE...NORTHWESTERN WAKE...DURHAM AND WEST CENTRAL FRANKLIN
COUNTIES THROUGH 815 AM EDT...
At 737 AM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northeast at 35 mph.
HAZARD...Wind gusts in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raleigh, Durham, Chapel Hill, Creedmoor, Wake Forest, Carrboro,
Butner, Franklinton, Youngsville, and Stem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7866 3605 7836 3584 7891 3587 7891
3586 7901 3592 7908
TIME...MOT...LOC 1137Z 242DEG 29KT 3591 7886
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
NTLSpecial weather statement, May 27, 8:00 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
800 AM EDT Mon May 27 2024
NCZ024-025-040-041-076-077-271245-
Lee NC-Chatham NC-Durham NC-Harnett NC-Wake NC-Orange NC-
800 AM EDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ORANGE...NORTH
CENTRAL HARNETT...NORTHERN LEE...WESTERN WAKE...SOUTHERN DURHAM AND
EASTERN CHATHAM COUNTIES THROUGH 845 AM EDT...
At 759 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsboro, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail and excessive
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Pittsboro, Garner,
Carrboro, Fuquay-Varina, and Goldston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3543 7913 3550 7930 3566 7938 3610 7886
3573 7844
TIME...MOT...LOC 1159Z 238DEG 33KT 3562 7916
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:19 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 56 min |
| May 26, 9:01 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 44 min |
| May 26, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 37 min |
| May 26, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 52 min |
| May 26, 9:37 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 38 min |
| May 26, 9:39 PM EDT | Areal Flood Advisory | RAH | Guilford | 99 min |
| May 26, 9:43 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 47 min |
| May 26, 9:53 PM EDT | Areal Flood Advisory | RAH | Alamance | 107 min |
| May 26, 9:57 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Lee, Moore, Orange and 1 more | 48 min |
| May 26, 10:17 PM EDT | Special Weather Statement | RAH | Durham, Orange | 43 min |
| May 26, 10:22 PM EDT | Special Weather Statement | RAH | Anson, Harnett, Montgomery, Moore, Richmond | 38 min |
| May 26, 10:25 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Warren | 65 min |
| May 26, 10:32 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Harnett, Johnston, Lee and 2 more | 43 min |
| May 26, 10:49 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 41 min |
| May 26, 10:58 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 62 min |
| May 26, 11:04 PM EDT | Special Weather Statement | RAH | Wilson | 41 min |
| May 26, 11:06 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson, Wake, Wayne | 54 min |
| May 26, 11:31 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 59 min |
| May 26, 11:46 PM EDT | Special Weather Statement | RAH | Wilson | 59 min |
| May 26, 11:55 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 50 min |
| May 26, 11:59 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 61 min |
| May 27, 12:24 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Wilson | 66 min |
| May 27, 3:26 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Scotland | 64 min |
| May 27, 3:46 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore | 44 min |
| May 27, 4:55 AM EDT | Special Weather Statement | RAH | Harnett, Johnston, Wake | 65 min |
| May 27, 7:17 AM EDT | Special Weather Statement | RAH | Warren | 43 min |
| May 27, 7:37 AM EDT | Special Weather Statement | RAH | Durham | 38 min |
| May 27, 8:00 AM EDT | Special Weather Statement | RAH | Chatham, Durham, Lee, Wake | 45 min |
| May 27, 3:17 PM EDT | Special Weather Statement | RAH | Wake | 58 min |
| May 27, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 58 min |
| May 27, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake | 40 min |
| May 27, 3:45 PM EDT | Tornado Warning | RAH | Halifax | 32 min |
| May 27, 4:06 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 39 min |
| May 27, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 53 min |
| May 27, 4:15 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax | 34 min |
| May 27, 4:35 PM EDT | Special Weather Statement | RAH | Edgecombe | 25 min |
| May 27, 4:39 PM EDT | Special Weather Statement | RAH | Franklin | 36 min |
| May 27, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 24 min |
| May 27, 5:02 PM EDT | Special Weather Statement | RAH | Halifax | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.